Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

L-tryptophan ingestion associated with eosinophilic fasciitis but not progressive systemic sclerosis.

Posted Sep 11 2009 4:56pm

By Freundlich B. and Colleague

OBJECTIVE:

To assess the use of L-tryptophan by patients with eosinophilic fasciitis and compare this with its use by patients with progressive systemic sclerosis (scleroderma).

DESIGN:

Retrospective and prospective analysis. Six patients with eosinophilic fasciitis were identified retrospectively and two prospectively. Retrospective identification of patients was done by questioning hospital-affiliated rheumatologists and dermatologists and by searching the hospital dermatopathology database. The patients with scleroderma or morphea were prospectively identified by questioning consecutive office patients with these established diagnoses.

SETTING:


University of Pennsylvania rheumatology and dermatology practices.

PATIENTS:

Eight patients with eosinophilic fasciitis; 40 consecutive patients with scleroderma (27 with diffuse cutaneous and 13, limited cutaneous disease); 3 patients with morphea.

RESULTS OF DATA ANALYSIS:

All eight patients with eosinophilic fasciitis had taken L-tryptophan before the onset of their disease. All had myalgias and high peripheral eosinophil counts (most greater than 5000 cells/mm3). Only 1 of 40 patients with scleroderma (no patients with morphea) had used L-tryptophan preceding illness (P less than 0.001 compared with eosinophilic fasciitis). Six patients with eosinophilic fasciitis had taken L-tryptophan for less than 8 months. One patient had taken it for 9 years before developing skin induration. Two patients were newly identified as having hypothyroidism; two developed neuropathy; and two had severe flexion contractures (several occurring in areas without skin induration). Five patients had low-titer antinuclear antibodies, indicating a possible autoimmune process. Most patients had only a partial response to systemic corticosteroid therapy. One patient has had important disease regression in response to isotretenoin therapy that was evident even while she continued to take L-tryptophan.

CONCLUSIONS:

L-Tryptophan use can lead to eosinophilic fasciitis whereas it does not appear to cause classic scleroderma. The disease process does not automatically remit after discontinuation of L-tryptophan-containing products.

Post a comment
Write a comment:

Related Searches